Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 92, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 3, 2009, 7:18 AM CDT for 4 counties in Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 7:18 AM CDT (12:18 UTC)
- Expired
- May 3, 2009, 8:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 108 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:00 AM CDT | TSTM WND DMG | Sam Rayburn Dam, TX | PUBLIC REPORTS BOAT CAPSIZED NEAR SAM RAYBURN DAM. BOAT SANK AND STRANDED BOATER. |
| May 3, 8:10 AM CDT | TSTM WND DMG | 2 Sw Toledo Bend Dam, TX | PUBLIC REPORTS TREES DOWN ON LAKE CABINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:12 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 031218
SVRLCH
TXC199-241-351-457-031315-
/O.NEW.KLCH.SV.W.0092.090503T1218Z-090503T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 AM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HARDIN COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WILDWOOD...THICKET...SILSBEE...
KOUNTZE...
JASPER COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...KIRBYVILLE...JASPER...EVADALE...
BUNA...
NEWTON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...NEWTON...DEWEYVILLE...CALL...
BURKEVILLE...BON WEIR...
TYLER COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WOODVILLE...WARREN...TOWN BLUFF...
ROCKLAND...FRED...COLMESNEIL...CHESTER...
* UNTIL 815 AM CDT
* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF CHESTER TO 22 MILES NORTHWEST
OF THICKET...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
DIBOLL TO 22 MILES NORTHWEST OF THICKET...AND MOVING EAST AT 45
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHESTER BY 730 AM CDT...
THICKET BY 740 AM CDT...
ROCKLAND AND COLMESNEIL BY 745 AM CDT...
WOODVILLE BY 750 AM CDT...
WILDWOOD AND WARREN BY 755 AM CDT...
KOUNTZE BY 805 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IF ON OR NEAR SOUTHERN SAM RAYBURN OR SOUTHERN TOLEDO BEND...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
&&
LAT...LON 3047 9471 3048 9452 3100 9465 3104 9458
3103 9446 3114 9397 3117 9358 3088 9358
3070 9364 3058 9374 3043 9374 3035 9377
3030 9375 3029 9465
TIME...MOT...LOC 1217Z 271DEG 37KT 3107 9467 3061 9489
$$
K. KUYPER1 follow-up statement
000
WWUS54 KLCH 031311
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
811 AM CDT SUN MAY 3 2009
TXC199-241-351-457-031315-
/O.CON.KLCH.SV.W.0092.000000T0000Z-090503T1315Z/
NEWTON TX-JASPER TX-TYLER TX-HARDIN TX-
811 AM CDT SUN MAY 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN HARDIN...TYLER...JASPER AND NEWTON COUNTIES...
AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WIERGATE TO 22 MILES
WEST OF WILDWOOD...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF BURKEVILLE TO 17 MILES NORTHWEST OF THICKET...MOVING EAST AT 45
MPH.
THESE SEVERE THUNDERSTORMS WILL BE NEAR...
JASPER...IVANHOE...FARRSVILLE AND TOWN BLUFF BY 815 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 809 PM CDT...THE JASPER COUNTY AND TYLER COUNTY SHERIFF OFFICES
REPORTED TREES BLOWN DOWN.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT
SUNDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA.
&&
LAT...LON 3043 9374 3048 9452 3100 9465 3104 9458
3103 9446 3114 9397 3117 9358 3088 9358
3070 9364 3058 9374
TIME...MOT...LOC 1310Z 271DEG 37KT 3113 9373 3059 9479
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:57 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 3, 5:57 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 557 AM CDT SUN MAY 3 2009 .AVIATION... STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR WHICH WILL MEAN STRONGER STORMS WILL DEVELOP. BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION. MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND ARA FOR CLOUDS AND SHWRS. && .PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/ UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND RAPIDES OF WEST CENTRAL LOUISIANA. MARCOTTE PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/ DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING OVER CENTRAL/NORTH CENTRAL TEXAS. FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF 3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW TORNADOES. RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY. EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER COMING TO AN END. REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE EXPECTING TEMPERATURES ABOVE THE NORM. MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF. THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING REESTABLISHED TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 83 70 81 66 86 / 50 60 40 10 10 KBPT 82 67 81 66 86 / 50 40 30 10 10 KAEX 82 64 79 61 86 / 80 60 30 10 10 KLFT 84 70 80 65 87 / 50 60 50 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 3, 4:54 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 454 AM CDT SUN MAY 3 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-041000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 454 AM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE 10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK. SPOTTER ACTIVATION IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:04 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 41 min |
| May 3, 8:17 AM CDT | Severe Thunderstorm Warning | LCH | Tyler | 43 min |
| May 3, 8:48 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 42 min |
| May 3, 9:11 AM CDT | Tornado Warning | LCH | Jasper, Tyler | 25 min |
| May 3, 9:24 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 51 min |
| May 3, 9:33 AM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 117 min |
| May 3, 9:50 AM CDT | Severe Thunderstorm Warning | LCH | Newton | 40 min |
| May 3, 10:40 AM CDT | Flash Flood Warning | LCH | Newton | 110 min |
| May 3, 11:30 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 3 hr |
| May 3, 12:31 PM CDT | Flash Flood Warning | LCH | Newton | 119 min |
| May 3, 1:21 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 24 min |
| May 3, 2:28 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 107 min |
| May 3, 4:18 PM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.